Have you gained weight even though you haven’t changed anything in your diet? Maybe it’s due to the medications you’re taking! What are the most risky drugs for our waistline and how to fight against this side effect that is never pleasant? Advice from Nina Cohen-Koubi, nutritionist.
Among the undesirable effects associated with taking medication, figure weight gain. It is often a source of anxiety for the patient. And it often happens that the latter is not sufficiently informed of this consequence.
However, weight gain does not only have aesthetic disadvantages. It can lead to other health problems, independent of the initial disease for which treatment was recommended. “Medication-induced weight gain is a concern for all patients, but particularly in people who are already overweight or who suffer from obesity, i.e. with a body mass index over 30. Drugs can lead to significant weight gain in just a few months or be much slower.” says Dr. Nina Cohen-Koubi, nutritionist in Paris.
Why do corticosteroids make you fat?
Steroidal anti-inflammatory drugs that treat inflammatory or allergic diseases, corticosteroids are prescribed in very specific cases, and often over a long period: diseases such as asthma, COPD (chronic obstructive pulmonary disease), rheumatoid arthritis, cancers, skin diseases…
In case of short-term treatment (2 or 3 weeks) there is no risk of weight gain. Beyond 2 to 3 months of treatment, more than half of patients are affected by weight gain with modification of the silhouette (or not). The reason ? Corticosteroids increase the phenomenon of hyperinsulinaemia. In other words, an excess of insulin in the blood. Insulin being the hormone capable of lowering the level of sugar in the blood (glycaemia). This excess insulin can in particular be caused by taking corticosteroids. Hyperinsulinemia promotes fat storage and contributes to muscle breakdown. And can also redistribute fat cells that will concentrate on the face, giving it a rounded shape, or form a bump in the neck and promote an increase in waistline.
Blood pressure medications that make you fat
Antihypertensives:prescribed to treat high blood pressure, some of them can cause a phenomenon of water retention which corresponds to swelling of the tissues by an accumulation of liquid. To slow down blood pressure, the blood vessels will dilate and become less sealed, letting plasma filter towards the tissues located between the organs. This will form an edema.
Beta blockers : This class of drugs is prescribed to treat high blood pressure or cardiovascular disorders. They reduce what is called thermogenesis, ie the natural phenomenon of burning calories and fat in our body to regulate body temperature. If this mechanism is disrupted, fat is stored more easily and weight may increase.
Why do psychotropic drugs make you fat?
Intended to relieve the problems of psychic suffering, they are prescribed for disorders such as schizophrenia, bipolarity, depression, etc. After a few weeks of treatment, weight gain can reach 4 to 5 kilos depending on the profile. In question, a slowing down or a disturbance of the metabolism, but also an increase in appetite, hormonal upheavals or a significant reduction in physical activity. Mood drugs disrupt hunger and satiety signals by stimulating appetite.
And does the pill really make you gain weight?
Some contraceptives act on the hormonal system. Pills containing estrogen cause more weight gain than those based on progesterone such as the mini pill because estrogen promotes water retention and therefore weight gain. It is therefore wise to ask your doctor to find out if the prescribed pill can cause damage to your line or not, and thus to consider another means of contraception.
Apart from these most frequent cases, other drugs can cause weight gain: certain sleeping pills, antidiabetics, antiepileptics or hypotensives, the list is indeed not exhaustive. specify that weight gain fades at the end of treatment and that it is important to talk to your doctor about it in order to modify or adapt the prescription.
Our expert : Dr. Nina Cohen-Koubi nutritionist doctor in Paris